Texas, 2015

Tornado and Damaging Wind in Texas, November 17, 2015

November 17, 2015 · NWS HGX · 2 events in 2 counties and zones

A strong storm system moved eastward across the state and produced a round of showers and thunderstorms along and ahead of a cold front. Some of the thunderstorms produced wind damage and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong storm system moved eastward across the state and produced a round of showers and thunderstorms along and ahead of a cold front. Some of the thunderstorms produced wind damage and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 17, 3:52 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 17, 3:52 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CST TUE NOV 17 2015

.DISCUSSION...
PCPN STARTING TO RAMP UP ALONG THE DRY LINE OUT WEST AS IT BEGINS
TO MOVE EAST THIS MORNING. FURTHER TO THE NORTH AND WEST...STORMS
ALSO CONTINUING ALONG THE COLD FRONT (WHICH IS ALSO STEADILY MOV-
ING EAST THIS MORNING) AND IS THEN EXPECTED TO MERGE WITH THE DRY
LINE A BIT LATER. HOWEVER WILL HAVE TO KEEP A CLOSER EYE ON THESE
CELLS OUT WEST WITH WPC INDICATING THE POTENTIAL FOR HOURLY RAIN-
FALL RATES UP TO 2" DUE TO TRAINING/CELL MERGERS. IN THE MEANTIME
NO REAL CHANGES WITH THE THINKING THAT THE SQUALL LINE IS CAPABLE
OF PRODUCING SEVERE STORMS AS IT SWEEPS INTO THE AREA THROUGH THE
MORNING HRS.

LOOKING FURTHER AHEAD PROGS NOW TRENDING A BIT MORE COOLER/WETTER
FOR THE WEEKEND. THE AGGRESSIVE RETURN OF LOW-LEVEL MOISTURE JUST
AHEAD OF THE NEXT COLD FRONT FCST TO PRODUCE SCT PCPN FOR SAT. IN
ITS WAKE...MOS TEMPS MUCH COOLER THAN PREVIOUS RUNS AND HAVE ADJ-
USTED GRIDS ACCORDINGLY. WILL HAVE TO SEE IF THIS HOLDS UP AS THE
WEEK PROGRESSES. 41

&&

.MARINE...
A TIGHT PRESSURE GRADIENT WILL GRADUALLY WEAK THIS MORNING AS DEEP
LOW PRESSURE OVER THE CENTRAL PLAINS PUSHES NORTHEAST AND AWAY FROM
THE REGION. WILL MAINTAIN THE SCA FOR ALL WATERS THROUGH 00Z. WINDS
SHOULD BEGIN TO DECREASE ONCE THE LINE OF STORMS MOVES THROUGH
DURING THE MID AFTERNOON BUT SEAS MAY TAKE A WHILE TO FULLY SUBSIDE.

A LINE OF STORMS SHOULD MOVE WNW-ESE THRU THE WATERS FROM THE LATE
MORNING THRU THE MID/LATE AFTN HOURS. ASSOCIATED STRONG TO SEVERE
STORMS A GOOD POSSIBILITY AND MARINERS SHOULD PREPARE FOR LOCALLY
HIGH WINDS AND ROUGH SEAS. AN OFFSHORE WIND IS EXPECTED IN THE WAKE
OF THE STORMS.

TIDES LEVELS ARE RUNNING ABOUT 1.50 FT ABOVE NORMAL. ASTRONOMICAL
TIDES ARE ENTERING LOW TIDE SO TOTAL WATER LEVEL SHOULD REMAIN
AROUND 3.0 FEET BEFORE SLOWLY DROPPING LATER THIS AFTERNOON AS
OFFSHORE WINDS DEVELOP IN THE WAKE OF THE STORMS. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  48  70  49  72 / 100   0   0   0   0
HOUSTON (IAH)              74  50  73  49  75 / 100  20   0   0   0
GALVESTON (GLS)            74  57  71  60  73 /  90  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Nov 16, 4:59 PM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 PM CST MON NOV 16 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
459 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A POTENT STORM SYSTEM WILL BEGIN TO AFFECT SOUTHEAST TEXAS LATE TONIGHT
WITH INCREASING SHOWER AND THUNDERSTORM COVERAGE. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES AND STRONG DAMAGING
WINDS THE PRIMARY SEVERE WEATHER THREAT. A LONG FETCH OF SWELLS AND
STRONG ONSHORE WINDS WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND
THE TIMES OF HIGH TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH
AS THE INTERSECTION OF HIGHWAYS 87 AND 124.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTHEAST TEXAS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES
AND STRONG DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. RAINFALL
TOTALS ARE EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF
2 TO 4 INCHES POSSIBLE. MINOR FLOODING OF URBAN AREAS AND SUSCEPTIBLE
ROADWAYS IS POSSIBLE. A LONG FETCH OF SWELLS AND STRONG ONSHORE WINDS
WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH
TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH AS THE INTERSECTION
OF HIGHWAYS 87 AND 124.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Nov 17, 2:55 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 AM CST TUE NOV 17 2015

TXZ195>197-170945-
BURLESON TX-WASHINGTON TX-BRAZOS TX-
255 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRAZOS...BURLESON AND
WESTERN WASHINGTON COUNTIES UNTIL 345 AM CST...

AT 255 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROUND TOP...OR 13 MILES SOUTHEAST OF GIDDINGS...MOVING NORTHEAST AT
45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...SNOOK...BURTON...MILLICAN...LAKE SOMERVILLE DAM...
QUARRY...LYONS...INDEPENDENCE AND WELLBORN.

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3030 9667 3032 9669 3032 9674 3034 9676
      3065 9662 3048 9615 3005 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3016 9669
      3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0855Z 219DEG 41KT 3010 9673
Special weather statement, Nov 17, 4:51 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
451 AM CST TUE NOV 17 2015

TXZ163-164-176>178-198-171145-
MADISON TX-TRINITY TX-GRIMES TX-SAN JACINTO TX-WALKER TX-HOUSTON TX-
451 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...CENTRAL WALKER...
NORTHWESTERN SAN JACINTO...NORTHEASTERN GRIMES...HOUSTON AND EASTERN
MADISON COUNTIES UNTIL 545 AM CST...

AT 451 AM CST...DOPPLER RADAR WAS TRACKING A DEVELOPING AREA OF
STRONG THUNDERSTORMS 13 MILES NORTHWEST OF HUNTSVILLE...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CROCKETT...APPLE SPRINGS...AUSTONIO...TRINITY...
GROVETON...LOVELADY...RIVERSIDE...KENNARD...LATEXO...CRABBS
PRAIRIE...WECHES...PENNINGTON AND CENTRALIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR SOUTHEASTERN
TEXAS.

LAT...LON 3158 9517 3156 9514 3154 9514 3152 9510
      3147 9510 3144 9501 3138 9496 3134 9496
      3134 9493 3128 9489 3126 9490 3123 9486
      3060 9569 3088 9590 3159 9532
TIME...MOT...LOC 1051Z 218DEG 36KT 3088 9565

The radar

The Ft Hood radar (KGRK), 121 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Grimes

When
November 17, 4:53 AM CST to 5:04 AM CST
Where
Grimes County, 2.98 mi WNW of Carlos to 2.78 mi SSW of Iola
Rating
EF1
Path length
9.25 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.601, -96.124

This EF-1 tornado produced a damage path that started three miles west of Carlos near Route 30 with damage to trees and structures along Ada Oaks Lane. The path continued to the north northeast crossing County Road 173 then ran more parallel to County Road 244, crossing County Road 244 twice along its over 9 mile path. Damage was intermittent with numerous large trees uprooted or with their trunks snapped. Two trailers were thrown and destroyed. Numerous barns, farm outbuildings and mobile homes suffered severe damage. In numerous cases, tin and lumber debris were thrown over half a mile.

Thunderstorm Wind, Trinity

When
November 17, 9:10 AM CST
Where
Trinity County, 2.89 mi N of Westville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.122, -95.201

A large tree was downed on FM 1280 to the northwest of Groveton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608497, 608499.